recently put on insulin and need help

Graciesmomma
By Graciesmomma Latest Reply 2014-06-09 22:36:38 -0500
Started 2014-06-07 21:21:07 -0500

Hi! I have Type II and was put on insulin in mid-May. Have no insurance, so was put on Novolin-N, and now having occasional lows. Now afraid of exercising - usually walk outside or on treadmill for 30 min. Feel like I have to eat at least a little bit every 2 - 2 1/2 hrs so as not to crash.

Any basic advice anyone can share?


5 replies

Jeff82
Jeff82 2014-06-09 22:36:38 -0500 Report

Have glucose tablets near you. They are dependable if you have a sudden onset low blood sugar.

Glucerna
Glucerna 2014-06-08 14:36:45 -0500 Report

Please talk about your concerns with your doctor. There's always an adjustment period whenever you start a new medication. Be sure to eat a meal or snack before you exercise, and then schedule a meal or snack for after exercise. It's a good idea to test BG before you exercise to make sure you're in a safe level, and carry some type of carbohydrate source with you just in case. ~Lynn @Glucerna

Type1Lou
Type1Lou 2014-06-08 12:14:50 -0500 Report

Low BG episodes are the pits! I'm unfamiliar with the action time of Novolin-N. If it "peaks", and you are trying to exercise when it is peaking, that might be the cause of your lows. I'm going to "google" Novolin-N to see if that will provide any info/clues. OK, here's the action times of your Novolin-N Onset: 1- 2 hours, Peak: 4-12 hours, Duration: 14 - 24 hours (up to 24 hours), It's like the NPH I used to take years ago before going on MDI of Novolog and Lantus. I much preferred the flexibility of MDI/Novolog and Lantus although that meant more shots…but it also meant not being tied to the clock to eat and greater flexibility to even skip meals and fewer low BG episodes. Are you also taking any oral meds? That would also be a factor.

jigsaw
jigsaw 2014-06-08 08:50:54 -0500 Report

Keeping your blood glucose in a healthy range is a balancing act. It's a matter of finding the correct dosage of insulin, with a good food plan , and exercise. Once you have figured the right combination for yourself, you should be able to cut down, or possibly eliminate the lows.

My doctor approved increasing or decreasing the amount of insulin by no more than 1 or 2 units over a couple of days as necessary. Speak to your doctor, and see what he thinks. I do not experience lows, even though I take insulin. You can probably eliminate your lows also. It might help to see a good registered dietician. A good food plan along with exercise is crucial!

typeIImom
typeIImom 2014-06-08 02:53:53 -0500 Report

I go low when I exercise. I eat a piece of whole wheat bread with peanut butter on it 15 minutes before exercise. Does the trick.